Alert archive / Virginia / Flash Flood Warnings in 2021
Flash Flood Warning 32, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 8, 2021, 6:35 PM EDT for Rockingham County, Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2021, 6:35 PM EDT (22:35 UTC)
- Expired
- Aug 8, 2021, 7:35 PM EDT
- In force
- 60 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Rockingham County, VA
The radar
The Sterling radar (KLWX), 129 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:45 PM EDT | FLOOD | 2 Se Massanutten, VA | MOUNT OLIVET CHURCH ROAD CLOSED NEAR SPOTSWOOD TRAIL DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WGUS51 KLWX 082235
FFWLWX
VAC165-090145-
/O.NEW.KLWX.FF.W.0032.210808T2235Z-210809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
635 PM EDT Sun Aug 8 2021
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
South Central Rockingham County in western Virginia...
* Until 945 PM EDT.
* At 635 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Massanutten... Montevideo...
Mcgaheysville... Penn Laird...
Rocky Bar... Keezletown...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3830 7880 3831 7881 3839 7888 3844 7877
3844 7872 3842 7869 3839 7867 3833 7866
3830 7868 3830 7875
FLASH FLOOD...RADAR INDICATED
$$
MSS1 follow-up statement
264
WGUS71 KLWX 082335
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
735 PM EDT Sun Aug 8 2021
VAC165-082345-
/O.CAN.KLWX.FF.W.0032.000000T0000Z-210809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham VA-
735 PM EDT Sun Aug 8 2021
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL ROCKINGHAM
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3830 7880 3831 7881 3839 7888 3844 7877
3844 7872 3842 7869 3839 7867 3833 7866
3830 7868 3830 7875
$$
MSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:33 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 2:33 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 233 PM EDT Sun Aug 8 2021 .SYNOPSIS... Low pressure will continue to move offshore today while high pressure builds in from the west. Bermuda high pressure will gain control of the weather Monday and be the dominant feature for much of the coming week as heat and humidity returns. && .NEAR TERM /THROUGH TONIGHT/... Latest satellite imagery shows mostly clear skies across the eastern half of the CWA with some CU beginning to spill over into the WV Panhandle. A few pop-up showers are beginning to develop west of the Blue Ridge as a result of some weak shortwave advection. Showers are a few hours ahead of schedule than what the hi-res guidance indicated from earlier this AM. Nevertheless, WV imagery shows mid-level dry air beginning to advect into the western half of the CWA as upper level ridging ensues. As the trough continues to pivots offshore throughout the remainder of the day, weak shortwave advection will continue to produce some scattered showers and thunderstorms for areas mainly west of the Blue Ridge through early this evening. However with instability generally less than 1000 J/kg, weak shear, and poor mid-level lapse rates, will be tough for any storm to develop. Moreso, subsidence should continue to suppress shower/storm development as H5 heights continue to rise. Therefore, although storm chances remain non-zero, confidence in increasing as they would have a hard time developing and would be very brief in nature. Otherwise, dry conditions continue through the overnight hours. Some patchy fog could occur through early Monday morning, however there isn't as strong of a signal for fog as there was this morning. Lows will be in the 60s to around 70. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... H5 ridging aloft will continue to build over the CWA Monday as the aforementioned trough exits offshore. Guidance continues to depict widely scattered showers and thunderstorms across much of the CWA Monday afternoon. However overall atmospheric conditions look very similar to today's. Moreso, H5 ridging will be more pronounced which should generally suppress shower/storm development. However, with modest instability and terrain circulations, as well as the bay breeze, shower/storm chances remain non-zero. Low level flow will remain from the south- southeast, so the oceanic origins will keep the bigger heat at bay for another day. However, more spots will likely creep into the lower 90s. H5 ridging begins to break down on Tuesday as a shortwave trough approaches from the west. Meanwhile, Bermuda high pressure offshore strengthens. In terms of temperature, warmer conditions are expected with low to mid 90s across urban areas with 80s elsewhere. Overall dry conditions are expected to continue especially during the morning hours. However afternoon showers and thunderstorms will begin developing mainly after noontime as shortwave advection initiates convection. Height falls don't seem all that impressive and shortwave advection appears weak as well. However a few severe storms may be possible especially west of the Blue Ridge where instability will be higher, coupled with better forcing. In any case, convection should wane with the loss of diurnal heating as dry conditions resume overnight. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Surface high pressure over the Atlantic will extend into the southeastern CONUS through Friday and high pressure aloft will do the same. Therefore, a southwesterly flow around the high will usher in hot and humid conditions during this time. With hot temperatures (lower to middle 90s in the valleys west of the Blue Ridge as well as east of the Blue Ridge) and higher humidity (dewpoints well into the 60s and 70s), this will cause heat indices to likely reach the upper 90s and lower 100s across much of the area. Even some heat indices in the middle 100s are possible east of the Blue Ridge Mountains. The increased heat and humidity will lead to chances for afternoon and evening showers and thunderstorms. Some storms may produce gusty winds due to the higher amounts of instability that will be in place from the heat and humidity. An upper-level trough will build southeast from the Great lakes into New England and the Mid-Atlantic Saturday. This will cause a cold front to approach our area. Showers and thunderstorms are possible, and some stronger storms may occur due to stronger shear and forcing from the cold front. Hot and humid conditions are likely to persist ahead of the boundary, causing an unstable atmosphere as well. Timing and details remain uncertain at this time. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Mainly VFR conditions expected to continue through Monday aside from any widely scattered afternoon through early evening showers and thunderstorms which could briefly reduce CIG/VSBYs. Similar conditions expected Tuesday albeit there's a better signal for more widespread convection. VFR conditions are expected most of the time Wednesday through Friday. However, an afternoon/evening thunderstorm will be possible each day. Also, patchy low clouds and fog cannot be ruled out during the overnight and early morning hours. && .MARINE... Northerly winds will continue this afternoon as low pressure shifts further offshore. Winds will become more southerly by tonight as high pressure shifts further overhead. Overall winds should be light through Tuesday, but southerly channeling and a slightly increased pressure gradient may result in Small Craft Advisory conditions over portions of the waters by Tuesday night. Thunderstorm probabilities remain fairly low over the next two days, however non-zero. High pressure will remain over the Atlantic and southeastern CONUS, causing a south to southwest wind over the waters Wednesday through Friday. Winds may approach SCA criteria at times, especially over the open waters late in the day and at night due to southerly channeling. An afternoon/evening t-storm is possible each day as well, and some storms may produce gusty winds. && .TIDES/COASTAL FLOODING... Water levels are expected to remain below action stage over the next few tidal cycles. Winds will become southerly this week which will allow anomalies to slowly increase. Rising anomalies will lead to tidal cycles rising up into action stage by the middle parts of this week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...SOUZA NEAR TERM...SOUZA SHORT TERM...SOUZA LONG TERM...BJL AVIATION...BJL/SOUZA MARINE...BJL/SOUZA TIDES/COASTAL FLOODING...ADS/SOUZA
Hazardous weather outlook, Aug 8, 5:42 PM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 542 PM EDT Sun Aug 8 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-092145- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 542 PM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat index values of 100 to 105 are possible during the afternoon hours Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-092145- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 542 PM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Scattered thunderstorms this afternoon into early evening across central Virginia may produce isolated instances of damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat index values of 100 to 105 are possible during the afternoon hours Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-092145- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 542 PM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CJL
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:38 AM EDT | Dense Fog Advisory | LWX | Orange, Spotsylvania, City of Fredericksburg | 4 hr |
| Aug 8, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 25 min |
Nearby
Flash Flood Warnings in Virginia, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.